Washington, 2011Flooding in Washington, January 15 to 20, 2011
January 15 to 20, 2011 · NWS PDT · 5 events in 5 counties and zones
A large Pacific weather system became established in mid January that produced copious amounts of rainfall with unseasonably warm conditions in parts of Washington. The heavy rainfall combined with snowmelt caused rapid runoff with 4 rivers and 7 different warning points reaching flood stage.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $2.2 million
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A large Pacific weather system became established in mid January that produced copious amounts of rainfall with unseasonably warm conditions in parts of Washington. The heavy rainfall combined with snowmelt caused rapid runoff with 4 rivers and 7 different warning points reaching flood stage. Flood warnings were first issued on the morning of January 15 and the last flood warning ended on January 21st.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Pendleton, OR wrote its last area forecast discussion before the first event at Jan 15, 3:03 AM PST, 2 hours 57 minutes earlier.
Area forecast discussion, Jan 15, 3:03 AM PST, 2 hours 57 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PENDLETON OR
303 AM PST SAT JAN 15 2011
UPDATED AVIATION DISCUSSION
.SHORT TERM...TODAY THROUGH SUNDAY NIGHT. IT WILL REMAIN
UNSEASONABLY WARM THROUGH THE SHORT TERM PERIOD. BOTH AFTERNOON
HIGHS AND OVERNIGHT LOWS WILL BE ABOUT 10-20 DEGREES ABOVE NORMAL.
HIGH SNOW LEVELS ARE RESULTING IN RAPID SNOWMELT. IN ADDITION...A
VERY MOIST WARM FRONT WILL BRING WIDESPREAD RAIN TONIGHT...PUSHING
SNOW LEVELS TO ABOVE 7000 FEET. SATELLITE SHOWS A GOOD MOISTURE TAP
ASSOCIATED WITH THE FRONT. STRONG OROGRAPHIC LIFT CAN BE EXPECTED
ALONG THE CASCADES AND THE BLUE MOUNTAINS IN A MOIST WESTERLY FLOW
ALOFT...AND RAINFALL AMOUNTS OF 1-2 INCHES CAN BE EXPECTED TONIGHT
THROUGH SUNDAY IN OUR EASTERN SIDE OF THE CASCADES AND THE BLUES.
THE HYDROLOGY SECTION OF THIS DISCUSSION WILL PROVIDE DETAILS ON THE
HYDROMETEOROLOGICAL CONCERNS ASSOCIATED WITH THIS SYSTEM. THE
STRONG WESTERLY FLOW WILL PROVIDE SOME RAIN SHADOWING OFF THE
CASCADES BY SUNDAY MORNING...AND THE COLUMBIA BASIN AND SURROUNDING
VALLEYS AS WELL AS THE COLUMBIA DESCHUTES PLATEAU WILL NOT SEE AS
MUCH RAINFALL AND WILL SEE DRIER CONDITIONS SUNDAY AFTERNOON AND
SUNDAY NIGHT. A COLD FRONT ON SUNDAY NIGHT WILL LOWER SNOW LEVELS
DOWN TO AROUND 5000 FEET. STRONG WINDS ALOFT AND A TIGHT PRESSURE
GRADIENT WILL ALSO ACCOMPANY THE COLD FRONT...THUS IT WILL BE WINDY
IN MANY AREAS. WIND ADVISORIES MAY BE NEEDED UPON FURTHER REVIEW OF
THE MODELS...PARTICULARLY IN AND AROUND THE COLUMBIA BASIN. JOHNSON
.LONG TERM...MONDAY THROUGH FRIDAY...A RIDGE OF HIGH PRESSURE WILL
BUILD IN THE EAST PACIFIC WITH A NORTHWEST FLOW OVER THE REGION.
WINDS WILL DECREASE AND PRECIPITATION CHANCES WILL DECREASE ACROSS
THE REGION AS THE WEEKEND SYSTEM MOVES OFF TO THE EAST. SOME SHOWERS
WILL BE POSSIBLE IN THE BLUE MOUNTAINS DUE TO UPSLOPE CONDITIONS.
THE NEXT DISTURBANCE WILL INFLUENCE THE WEATHER IN THE AREA ON
TUESDAY. MODELS CONTINUE TO DISAGREE WITH THE STRENGTH OF THIS
SYSTEM WITH THE GFS NOW STRONGER THAN THE EUROPEAN. HAVE KEPT A
MIDDLE OF THE ROAD FORECAST OF A CHANCE OF PRECIPITATION ACROSS THE
AREA ON TUESDAY AND A COOLING TREND IN THE TEMPERATURES INTO
WEDNESDAY. AS THE DISTURBANCE MOVES OFF TO THE EAST... THE RIDGE
WILL REBUILD OVER THE EAST PACIFIC AND PUSH THE MOISTURE STREAM
NORTH OF THE REGION. THIS WILL LEAD TO DRIER CONDITIONS FOR THE
AREA. HAVE KEPT A SLIGHT CHANCE OF PRECIPITATION FOR THE MOUNTAINS
WITH A NORTHWEST UPSLOPE FLOW...THOUGH IF MODELS CONTINUE TO
INDICATE THE ACTIVE WEATHER BEING PUSHED NORTHWARD...PRECIPITATION
CHANCES WILL DROP FOR THE MOUNTAINS ON THURSDAY AS WELL. THE RIDGE
WILL BECOME MORE FLAT AS A STRONGER DISTURBANCE MOVES THROUGH THE
FLOW AND WILL MOVE INTO THE FORECAST AREA ON FRIDAY...BRINGING A
RETURN TO PRECIPITATION. WITH COOLER TEMPERATURES...SNOW LEVELS WILL
BE LOWER AND THUS A CHANCE OF RAIN AND SNOW WILL BE POSSIBLE FOR THE
HIGHER TERRAIN BY THE END OF NEXT WEEK. DMH
&&
.AVIATION...12Z TAFS....VFR CONDITIONS ARE EXPECTED INTO SATURDAY
MORNING WITH MID TO HIGH LEVEL CLOUDS INCREASING. THE NEXT SYSTEM
WILL BRING RAIN TO THE REGION STARTING AFTER 15/19Z AT KDLS AND
SPREAD EAST TO THE REST OF THE TAF LOCATIONS BY MID AFTERNOON.
CEILINGS AND VISIBILITIES WILL LOWER WITH THE RAIN WITH MVFR TO IFR
CONDITIONS POSSIBLE. EXPECT THE RAIN TO CONTINUE INTO THE OVERNIGHT
AND SUNDAY MORNING HOURS. DMH
&&
.HYDROLOGY...MODERATE TO HEAVY RAIN WILL SPREAD ACROSS THE REGION
TONIGHT AND SUNDAY. THERE HAVE BEEN SHARP RISES ALONG MANY OF THE
RIVERS AND STREAMS...AND ADDITIONAL SNOWMELT RUNOFF AND HEAVY RAIN
MAY FORCE WATER LEVELS ABOVE BANKFULL. FLOOD WATCHES HAVE BEEN
ISSUED FOR THE EAST SLOPES OF THE WASHINGTON CASCADES...THE BLUE
MOUNTAINS...AND THE BLUE MTN FOOTHILLS. THE NACHES...KLICKITAT...
UMATILLA...JOHN DAY...AND WALLA WALLA RIVERS ARE JUST A FEW OF THE
LARGER RIVERS THAT ARE RUNNING HIGH AND WILL BE CLOSELY MONITORED.
&&
.PRELIMINARY POINT TEMPS/POPS...
PDT 57 46 57 42 / 60 90 70 50
ALW 60 47 60 44 / 50 90 70 60
PSC 61 46 60 43 / 40 90 70 20
YKM 53 40 52 37 / 30 90 50 30
HRI 55 46 56 42 / 50 90 70 30
ELN 48 39 47 35 / 30 90 50 40
RDM 54 44 56 39 / 60 90 70 50
LGD 49 42 49 40 / 50 90 70 60
GCD 48 43 47 40 / 50 90 60 60
DLS 54 48 55 43 / 60 100 70 50
&&
.PDT WATCHES/WARNINGS/ADVISORIES...
OR...FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING
ORZ049-050-502-507.
WA...FLOOD WATCH FROM THIS EVENING THROUGH MONDAY MORNING
WAZ029-030-520.
&&
THREAT INDEX
TODAY : GREEN
SUNDAY : YELLOW
MONDAY : YELLOW
GREEN: NONE OR LIMITED NEED FOR WATCHES, WARNINGS, OR ADVISORIES.
YELLOW: A FEW WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
RED: NUMEROUS WATCHES, WARNINGS, OR ADVISORIES POSSIBLE OR IN EFFECT.
FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEB SITE AT...
WWW.WEATHER.GOV/PENDLETON
85/84/84Hazardous weather outlook, Jan 15, 5:10 AM PST, 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PENDLETON OR
510 AM PST SAT JAN 15 2011
ORZ041-042-044-049-050-502-503-505>509-WAZ024-026>030-520-521-
161300-
EASTERN COLUMBIA RIVER GORGE OF OREGON-NORTH CENTRAL OREGON-
LOWER COLUMBIA BASIN OF OREGON-GRANDE RONDE VALLEY-WALLOWA COUNTY-
NORTHERN BLUE MOUNTAINS OF OREGON-
SOUTHERN BLUE MOUNTAINS OF OREGON-JOHN DAY BASIN-OCHOCO-
JOHN DAY HIGHLANDS-
FOOTHILLS OF THE NORTHERN BLUE MOUNTAINS OF OREGON-
FOOTHILLS OF THE SOUTHERN BLUE MOUNTAINS OF OREGON-
EAST SLOPES OF THE OREGON CASCADES-
EASTERN COLUMBIA RIVER GORGE OF WASHINGTON-KITTITAS VALLEY-
YAKIMA VALLEY-LOWER COLUMBIA BASIN OF WASHINGTON-
FOOTHILLS OF THE BLUE MOUNTAINS OF WASHINGTON-
NORTHWEST BLUE MOUNTAINS OF WASHINGTON-
EAST SLOPES OF THE WASHINGTON CASCADES-SIMCOE HIGHLANDS-
510 AM PST SAT JAN 15 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND NORTHEAST OREGON
AS WELL AS SOUTH CENTRAL AND SOUTHEAST WASHINGTON.
.DAY ONE...TODAY AND TONIGHT
FLOOD WATCH
EAST SLOPES OF THE WASHINGTON CASCADES, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, FOOTHILLS OF THE BLUE
MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS
OF OREGON
A MOIST WARM FRONT WILL BRING MODERATE TO HEAVY RAIN TO EASTERN
WASHINGTON AND EASTERN OREGON TONIGHT. HIGH SNOW LEVELS AND
UNSEASONABLY WARM TEMPERATURES ARE CONTRIBUTING TO RAPID SNOW MELT.
THE COMBINATION OF SNOW MELT RUNOFF AND HEAVY RAIN WILL LEAD TO SHARP
RISES ON RIVERS AND STREAMS. THE AREAS LISTED ARE UNDER A FLOOD
WATCH BEGINNING THIS EVENING AND CONTINUING THROUGH MONDAY MORNING.
FOR DETAILS...REFER TO THE NWS PRODUCT...PDXFFAPDT.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
FLOOD WATCH SUNDAY
EAST SLOPES OF THE WASHINGTON CASCADES, EASTERN COLUMBIA RIVER
GORGE OF WASHINGTON, KITTITAS VALLEY, FOOTHILLS OF THE BLUE
MOUNTAINS OF WASHINGTON, NORTHWEST BLUE MOUNTAINS OF
WASHINGTON, GRANDE RONDE VALLEY, WALLOWA COUNTY, FOOTHILLS OF
THE NORTHERN BLUE MOUNTAINS OF OREGON, NORTHERN BLUE MOUNTAINS
OF OREGON
AS STATED EARLIER...A FLOOD WATCH IS IN EFFECT FOR THE AREAS LISTED
THROUGH MONDAY MORNING. WIDESPREAD RAIN WILL CONTINUE THROUGH
SUNDAY MORNING THEN WILL DECREASE IN COVERAGE SUNDAY AFTERNOON AND
SUNDAY NIGHT. HOWEVER...THE CASCADES AND THE BLUE MOUNTAINS WILL
CONTINUE TO RECEIVE MODERATE TO HEAVY RAIN THROUGH MONDAY MORNING.
SNOW LEVELS WILL LOWER TO AROUND 4500-5000 FEET SUNDAY NIGHT AND
MONDAY THEN DOWN TO NEAR 2500-3000 FEET ON MONDAY NIGHT. OCCASIONAL
RAIN AND MOUNTAIN SNOW CAN BE EXPECTED THROUGH THE MID WEEK. DRIER
CONDITIONS ARE EXPECTED WEDNESDAY AND THURSDAY BEFORE THE NEXT
SYSTEM ARRIVES ON FRIDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE REQUIRED DUE TO FLOODING TONIGHT THROUGH
MONDAY MORNING.
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
GRAPHICAL FORECASTS OF WEATHER HAZARDS OUT TO SEVEN DAYS
ARE DISPLAYED ON THE WORLD WIDE WEB AT:
WWW.WRH.NOAA.GOV/PDT/CURRENTHAZARDS/HWO.HTML
ALL LETTERS IN THE ABOVE URL ARE LOWER CASE.Flood, Kittitas
- When
- January 15, 6:00 AM PST to January 18, 11:00 PM PST
- Where
- Kittitas County, Easton to 1.94 mi W of Umtanum
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $2.1 million
- Reported by
- Emergency Manager
- Coordinates
- 47.230, -121.170
In addition to the high water on the Yakima River, numerous small streams and creeks in the west part of the county flooded with roads covered with water in housing developments along Interstate 90 west of Cle Elum and in the northern and western sections of Ellensburg. Forty homes, 64 roads and 3 commercial properties were impacted. Most of the home impacted were surrounded by water with residents cut off from the property by water covered roads. Damage to roads and public works in Kittitas County is estimated at 1.5 million dollars with residential and business damage near 650,000 dollars.
Flood, Klickitat
- When
- January 16, 2:15 PM PST to January 18, 10:30 AM PST
- Where
- Klickitat County, 3.98 mi ESE of Glenwood to 9.19 mi NNW of Lyle
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 45.997, -121.204
Only minor flooding observed. The Klickitat River gauge at Pitt crested at 10.26, which was 1.26 feet above normal.
Flood, Yakima
- When
- January 16, 6:00 PM PST to January 19, 12:00 AM PST
- Where
- Yakima County, 6.72 mi NNW of Priest Rapids to 5.14 mi SW of Byron
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $1,000
- Reported by
- River/Stream Gage
- Coordinates
- 46.738, -120.990
In Yakima County, the flooding was contained to the low areas along the Yakima River including the Selah Golf Course and the Yakima Greenway. The Yakima River at Parker crested at 12.2 feet just after midnight on January 18th, 2.2 feet above flood stage.
Flood, Walla Walla
- When
- January 17, 5:30 AM PST to 7:15 PM PST
- Where
- Walla Walla County, 1.45 mi NNE of College Place Arpt to 1.99 mi NW of Zanger Jct
- Cause
- Heavy Rain / Snow Melt
- Reported by
- River/Stream Gage
- Coordinates
- 46.071, -118.413
Only minor flooding observed. The gauge at Touchet crested at 13.45 feet which was .45 feet above flood stage.
Flood, Benton
- When
- January 18, 6:15 PM PST to January 20, 6:45 PM PST
- Where
- Benton County, 1.77 mi SSE of North Prosser to 4.02 mi ESE of Kiona
- Cause
- Heavy Rain / Snow Melt
- Property damage
- $60,000
- Reported by
- River/Stream Gage
- Coordinates
- 46.227, -119.752
In Benton County, there was minor flooding at the RV park along the river at Benton City and through the rural areas of West Richland. At the higher levels, some water from the river flows through a low bank area and moves overland through a rural subdivision and then rejoins the main river channel. Homes are built up so water does not enter them, but there was 60,000 dollars in damages to roads and outbuildings.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Wildfire in South Carolina, January 15, 2011$1.0 million · 1 event
- Lake-Effect Snow in New York, January 15 to 16, 2011$100,000 · 4 events
- High Surf in Hawaii, January 15 to 17, 201115 events
- Winter Storm in Wyoming, January 15 to 18, 20117 events
- High Wind in Montana, January 15, 201163 kt wind · 1 event
- Avalanche in Colorado, January 15, 20111 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 273416, 273427, 273418, 273423, 273420.